When does Wellbutrin-induced nausea go away? (+5 factors)
In this article, we will discuss when the Wellbutrin-induced nausea goes away, the factors influencing the duration and the tips to manage this condition. When to consult a healthcare provider will also be discussed.
When does Wellbutrin-induced nausea go away?
Wellbutrin-induced nausea may go away within a week or two of starting the medication as your body starts to adjust to it (1).
Research indicates that Welbutrin-induced nausea is typically a temporary side effect. While the general time for this effect is within one to two weeks, it is important to acknowledge the individual variability in response and the potential influence of other factors like dosage, meal timing and underlying health conditions.
If your side effects last longer, are severe or worsen contact your healthcare provider. Your healthcare provider might need to adjust your doses or change the medication.
What does research suggest?
Wellbutrin (Bupropion) has been associated with nausea as a side effect in many research studies (2). However, this side effect is usually observed in patients who have just started taking it. The cause of appearance is the body trying to adjust itself with the neurotransmitter modulation in the brain cells (3).
In clinical studies, the severity of nausea with Bupropion has been reported to be mild to moderate in the majority of the cases (4). In some research studies, a higher rate of nausea incidence was reported during the first week of treatment.
Wellbutrin potentiates the levels of dopamine and norepinephrine in the brain cells by inhibiting their transporters. When a patient starts the treatment with Wellbutrin, it takes some time for the body to get used to these changes. This results in the appearance of nausea for the first two weeks.
Wellbutrin-induced nausea usually subsides. The duration of mild to severe nausea observed in most cases ranges from 9 to 14 days (5).
Factors influencing the duration of Wellbutrin-induced nausea
Research findings suggest that the duration of nausea as a side effect of Wellbutrin can vary based on several factors.
One of the most significant factors is individual variation. Each person’s body responds uniquely to the medication including Wellbutrin. Some patients may experience nausea for a shorter duration, whereas, it may persist for a longer time in others.
Genetic, physiological and metabolic differences all contribute to it. These factors affect the body’s ability to adapt and influence the processing of Wellbutrin. Recognizing these variations is most crucial for both the patient and the healthcare provider.
The severity and duration of nausea caused by Wellbutrin may be dose-dependent. Higher doses may increase the persistence of this effect. Your healthcare provider may consider adjusting the dose if it gets bothersome or severe.
Your healthcare provider may suggest an extended-release formulation or divide the dose of Wellbutrin to help your body adjust to the side effects more easily.
Meals and Timing
Taking Wellbutrin with or without food can sometimes affect the duration and severity of nausea. In clinical practice, it has been observed that taking Wellbutrin with a snack or a meal can reduce the intensity and potentially shorten the duration.
The presence of food in the stomach helps to alleviate the effect of Wellbutrin on the stomach lining.
Pre-existing medical conditions impact how the body responds to Wellbutrin and in turn, affect the duration of nausea.
Pre-existing medical conditions that may exacerbate the nausea caused by Wellbutrin include:
- Gastrointestinal disorders
- Motion sickness or vertigo
- General Anxiety Disorders
- Panic disorders
Such medical conditions may interact with Wellbutrin to increase the duration and severity of side effects. These conditions are needed to be treated or taken into consideration to ensure an effective treatment strategy.
Concurrent use of Wellbutrin with certain other medications that may affect the severity and duration of nausea includes:
- Antibiotics like erythromycin
- Antiemetic medications (paradoxically)
- Dopamine agonists
- MAOIs (Monoamine Oxidase Inhibitors)
- Opioid analgesics
- Serotonergic medications
In cases, where individuals discontinue or inconsistently take their medication due to side effects like nausea, the symptom may persist for an extended period. Consistent use of Wellbutrin as prescribed by the healthcare provider is essential in managing the associated side effects.
When to consult your healthcare provider?
If you have recently started taking Wellbutrin and are experiencing nausea, then note that this may subside within a few days. Whereas, you need to consult your healthcare provider if any of the following conditions occur.
Exceeded duration: It is important to monitor the duration of side effects. In most cases, nausea is temporary and tends to improve once the body adjusts to the effect of Wellbutrin, usually within the first two weeks. However, if nausea persists beyond this duration then you need to consult your healthcare provider.
Severe or debilitating nausea: If the nausea is severe, persistent and debilitating, to the point that it interferes with your ability to take medication on time as prescribed or carry out your daily activities, it is a clear indication to seek medical guidance.
Medical history: If you have a pre-existing medical condition or are taking a medicine that may interact with Wellbutrin and affect the duration and severity then this has to be informed to your healthcare provider. Your healthcare provider may make adjustments after considering this.
Personal comfort and well-being: Your comfort and well-being are of paramount importance. If you have any concerns or questions about your medication then it is always appropriate to reach out to your healthcare provider.
Open communication fosters a collaborative and effective approach to your care.
Tips to alleviate Wellbutrin-induced nausea
Wellbutrin-induced nausea can be managed by following tips and steps to make it more tolerable:
- Take Wellbutrin with food. Food can buffer the effect of Wellbutrin on the stomach lining.
- Ginger is a natural remedy for nausea. You can try ginger tea, ginger candy or ginger supplements (6).
- Stay upright for some time after taking Wellbutrin. Lying right after taking the medication increases the risk of nausea.
- Acupressure wristbands may also provide relief by stimulating the pressure points which can reduce nausea.
- Take your Wellbutrin at bedtime so you can sleep through the worst of the symptoms.
- Over-the-counter anti-nauseating medication can be used such as Dimenhydrinate or using pepto-bismol with Tums can be effective.
In my perspective, Wellbutrin-induced nausea may subside within 7-14 days under normal circumstances. However, if there are some factors influencing the duration and severity of this nausea then the duration may be increased. In such situations, consulting your healthcare provider is the best choice to opt for.
Was this helpful?
Parvane, Rashidpour., Zahra, Poursharif., Mina, Ayatollahi., Elham, Farzannejad. (2021). Bupropion-induced acute dystonia in a patient with bulimia nervosa: A case report.. Journal of family medicine and primary care, doi: 10.4103/JFMPC.JFMPC_1173_20
Kevin, F., Foley., Kevin, P, DeSanty., Richard, E., Kast. (2006). Bupropion: pharmacology and therapeutic applications.. Expert Review of Neurotherapeutics, doi: 10.1586/1473718.104.22.1689
Tarık, Acar., Nurettin, Onur, Kutlu., Hüseyin, Çaksen., Suleyman, Sahin., Mehmet, Ergin., Basar, Cander. (2015). Misdiagnosis of Bupropion Intoxication. Journal of Medical Cases, doi: 10.14740/JMC.V6I7.2180
Weiqing, Yuan., Barry, N., Williams. (2011). Monoarthritis Induced by Bupropion Hydrochloride.. Psychopharmacology Bulletin.
Kurt, Hong., K., Herrmann., C., Dybala., A., E., Halseth., H., Lam., J., P., Foreyt. (2016). Naltrexone/Bupropion extended release-induced weight loss is independent of nausea in subjects without diabetes. Clinical obesity, doi: 10.1111/COB.12157
Chunyang, Zhao., Da-qiu, Wang., Xiu-Feng, Cong., Min, Zhu., Chengrui, Zhu., Jiayao, Xu., Jiayi, Cai. (2023). Ginger (Zingiber officinale Roscoe) preparations for prophylaxis of postoperative nausea and vomiting: A Bayesian network meta-analysis.. Journal of Ethnopharmacology, doi: 10.1016/j.jep.2023.116791